The course of nausea and vomiting after high-dose cyclophosphamide

Research output: Contribution to journalArticle

Abstract

We studied the course of nausea and vomiting after high-dose cyclophosphamide (50-75 mg/kg) in 25 patients. Nausea was assessed with a visual analog scale and vomiting by patient report. The reliability and validity of these methods of assessment were established in separate studies on oncology patients. Nausea and vomiting developed between 6 and 12 hours after the start of a 1-hour cyclophosphamide infusion in about two thirds of the patients. Peak symptoms were at 12 hours. Vomiting had subsided in most of the patients by 24 hours, but nausea persisted. Although there was significant individual variation in the course of nausea and vomiting, we could identify no demographic, disease, drug, or treatment factors which were associated with more significant nausea and vomiting. Some of the variability in the onset, severity, and duration of nausea and vomiting may be related to individual differences in the metabolism of and susceptibility to cyclophosphamide. The visual analog scale may provide information about nausea not obtained by the more frequently employed categoric verbal rating scales. Suggestions for the treatment of nausea and vomiting after high-dose cyclophosphamide are made on the basis of the findings.

Original languageEnglish (US)
Pages (from-to)1487-1493
Number of pages7
JournalCancer Treatment Reports
Volume66
Issue number7
StatePublished - 1982

Fingerprint

Cyclophosphamide
Nausea
Vomiting
Visual Analog Scale
Reproducibility of Results
Individuality
Demography
Therapeutics
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Cite this

The course of nausea and vomiting after high-dose cyclophosphamide. / Fetting, John H; Grochow, L. B.; Folstein, Marshal F.; Ettinger, David S; Colvin, M.

In: Cancer Treatment Reports, Vol. 66, No. 7, 1982, p. 1487-1493.

Research output: Contribution to journalArticle

@article{18bade6d8c184e23b5ba811b638cd643,
title = "The course of nausea and vomiting after high-dose cyclophosphamide",
abstract = "We studied the course of nausea and vomiting after high-dose cyclophosphamide (50-75 mg/kg) in 25 patients. Nausea was assessed with a visual analog scale and vomiting by patient report. The reliability and validity of these methods of assessment were established in separate studies on oncology patients. Nausea and vomiting developed between 6 and 12 hours after the start of a 1-hour cyclophosphamide infusion in about two thirds of the patients. Peak symptoms were at 12 hours. Vomiting had subsided in most of the patients by 24 hours, but nausea persisted. Although there was significant individual variation in the course of nausea and vomiting, we could identify no demographic, disease, drug, or treatment factors which were associated with more significant nausea and vomiting. Some of the variability in the onset, severity, and duration of nausea and vomiting may be related to individual differences in the metabolism of and susceptibility to cyclophosphamide. The visual analog scale may provide information about nausea not obtained by the more frequently employed categoric verbal rating scales. Suggestions for the treatment of nausea and vomiting after high-dose cyclophosphamide are made on the basis of the findings.",
author = "Fetting, {John H} and Grochow, {L. B.} and Folstein, {Marshal F.} and Ettinger, {David S} and M. Colvin",
year = "1982",
language = "English (US)",
volume = "66",
pages = "1487--1493",
journal = "Journal of the National Cancer Institute",
issn = "0027-8874",
publisher = "Oxford University Press",
number = "7",

}

TY - JOUR

T1 - The course of nausea and vomiting after high-dose cyclophosphamide

AU - Fetting, John H

AU - Grochow, L. B.

AU - Folstein, Marshal F.

AU - Ettinger, David S

AU - Colvin, M.

PY - 1982

Y1 - 1982

N2 - We studied the course of nausea and vomiting after high-dose cyclophosphamide (50-75 mg/kg) in 25 patients. Nausea was assessed with a visual analog scale and vomiting by patient report. The reliability and validity of these methods of assessment were established in separate studies on oncology patients. Nausea and vomiting developed between 6 and 12 hours after the start of a 1-hour cyclophosphamide infusion in about two thirds of the patients. Peak symptoms were at 12 hours. Vomiting had subsided in most of the patients by 24 hours, but nausea persisted. Although there was significant individual variation in the course of nausea and vomiting, we could identify no demographic, disease, drug, or treatment factors which were associated with more significant nausea and vomiting. Some of the variability in the onset, severity, and duration of nausea and vomiting may be related to individual differences in the metabolism of and susceptibility to cyclophosphamide. The visual analog scale may provide information about nausea not obtained by the more frequently employed categoric verbal rating scales. Suggestions for the treatment of nausea and vomiting after high-dose cyclophosphamide are made on the basis of the findings.

AB - We studied the course of nausea and vomiting after high-dose cyclophosphamide (50-75 mg/kg) in 25 patients. Nausea was assessed with a visual analog scale and vomiting by patient report. The reliability and validity of these methods of assessment were established in separate studies on oncology patients. Nausea and vomiting developed between 6 and 12 hours after the start of a 1-hour cyclophosphamide infusion in about two thirds of the patients. Peak symptoms were at 12 hours. Vomiting had subsided in most of the patients by 24 hours, but nausea persisted. Although there was significant individual variation in the course of nausea and vomiting, we could identify no demographic, disease, drug, or treatment factors which were associated with more significant nausea and vomiting. Some of the variability in the onset, severity, and duration of nausea and vomiting may be related to individual differences in the metabolism of and susceptibility to cyclophosphamide. The visual analog scale may provide information about nausea not obtained by the more frequently employed categoric verbal rating scales. Suggestions for the treatment of nausea and vomiting after high-dose cyclophosphamide are made on the basis of the findings.

UR - http://www.scopus.com/inward/record.url?scp=0019953614&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019953614&partnerID=8YFLogxK

M3 - Article

C2 - 7093965

AN - SCOPUS:0019953614

VL - 66

SP - 1487

EP - 1493

JO - Journal of the National Cancer Institute

JF - Journal of the National Cancer Institute

SN - 0027-8874

IS - 7

ER -